Tornadoes · United States · Nebraska · 2024
EF1 tornado, Leigh to Howells, Nebraska, May 24, 2024
From Leigh to Howells, this EF1 tornado ran 4.8 miles across Colfax County on May 24, 2024, touching down at 1:30 AM CDT and reaching 400 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 24, 2024
- Touchdown
- 1:30 AM CDT (06:30 UTC)
- Lifted
- 1:37 AM CDT (06:37 UTC)
- On the ground
- 7 minutes
- Path length
- 4.8 miles (7.8 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- County
- Colfax County
- Touchdown point
- 41.665, -97.052
- Lift-off point
- 41.705, -96.975
- Record number
- 2405240030-01
The damage survey
37 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Two power poles snapped, one at the base, a third leaning.
- Grain bin dented. Also, center pivot across road flipped
- three power poles taken out
- Five more broken poles, northern edge.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Upper-air analysis showed a trough over the northern Rockies the evening of May 23rd. That night, this trough ejected out into the central and northern Great Plains. At the surface, a low-pressure developed in western South Dakota. Extending south and southwest of this surface low into Colorado was a cold front. A secondary low-pressure center was noted in northwestern Kansas where the surface cold front intersected a dry line that extended south into western Texas. |Shortly after midnight, a line of severe thunderstorms along this cold front moved into the OAX CWA. From 05 UTC through 10 UTC, this line of storms brought widespread severe wind gusts up to 110 miles per hour and 17 spin-up tornadoes across eastern Nebraska and western Iowa. These storms continued to be severe and tornadic through the morning of the 24th, later being classified as a derecho. |Troughing over the western CONUS continued to bring southwesterly flow aloft the region even behind this first trough. By the evening of the 25th, another shortwave trough had amplified over the Great Basin and had shifted over the Rocky Mountains. Ahead of this disturbance, a low-pressure developed in northwest Kansas, with a warm front extending east-southeast across northern and eastern Kansas. The evening of the 25th, scattered strong to severe thunderstorms developed across this frontal zone in northern Kansas and generally tracked to the east-northeast. As such, scattered thunderstorms moved into southeast Nebraska after 9 PM CDT. While largely remaining below severe limits, severe straight-line winds were observed along the south and east side of the Omaha metro as a thunderstorm tracked from western Otoe into eastern Pottawattamie County. It was estimated wind gusts reached as high as 70 miles per hour with this storm, with power outages being reported due to the winds.
This is a continuation of the EF-1 tornado from Platte County. After moving into Colfax County, the roof of a large livestock barn was damaged, producing EF-1 damage. The tornado dissipated in an agricultural field about 5.5 miles southeast of Leigh. The peak winds and width of the tornado in this segment were 107 miles per hour and 250 yards respectively. The average width was estimated to be 100 yards for this segment as well.
This tornado developed 3 miles southwest of Howells, where it damaged a grain bin and flipped a center pivot. It moved northeast across agricultural fields between County Road T and County Road U. As it crossed County Road 14 it snapped several wood power poles. The tornado continued tracking northeast crossing near the intersection of County Road 15 and County Road V, about 1.5 miles southeast of Howells. The tornado's width varied from from one-tenth to one-third of mile along its track. Straight line wind damage from the descending rear inflow jet was found south of the track. Peak estimated winds for this tornado were at 100 miles per hour. The maximum width was measured at 400 yards, with an average width estimated at 150 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
24 minutes of warning. NWS OAX issued a tornado warning for this county at 06:06 UTC, 24 minutes before the tornado touched down, in force until 06:30 UTC.
The county was under a severe thunderstorm watch, issued at 01:43 UTC and running to 07:20 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:43 UTC | 07:20 UTC | Severe Thunderstorm Watch | OAX |
| 03:00 UTC | 08:27 UTC | Flood Watch | OAX |
| 05:51 UTC | 06:30 UTC | Severe Thunderstorm Warning | OAX |
| 06:04 UTC | 06:45 UTC | Severe Thunderstorm Warning | OAX |
| 06:06 UTC | 06:30 UTC | Tornado Warning | OAX |
| 06:17 UTC | 07:00 UTC | Severe Thunderstorm Warning | OAX |
| 06:23 UTC | 06:50 UTC | Tornado Warning | OAX |
| 06:24 UTC | 06:47 UTC | Tornado Warning | OAX |
| 06:26 UTC | 06:46 UTC | Tornado Warning | OAX |
| 06:53 UTC | 07:18 UTC | Severe Thunderstorm Warning | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 24, 12:17 AM CDT, 1 hour 13 minutes earlier. Its key messages:
- A line of strong to severe thunderstorms is expected to move through this evening into early Friday (80-90% chance). Damaging winds and localized flooding will be the primary threats, but large hail and tornadoes will be possible.
- A flood watch has been issued for tonight into Friday morning in areas that have recently received heavy rainfall. Even relatively small amounts of rain in those areas could cause issues.
- Minor flooding continues along portions of the Missouri River. With increasing chances for heavy rain tonight, area rivers and streams could rise to flooding levels again in the coming days.
- Additional storm chances through Memorial Day weekend, especially Saturday evening and Sunday. Severe weather could be possible at times, but confidence in exact timing and location is low.
Area forecast discussion, May 24, 12:17 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1217 AM CDT Fri May 24 2024
.KEY MESSAGES...
- A line of strong to severe thunderstorms is expected to
move through this evening into early Friday (80-90% chance).
Damaging winds and localized flooding will be the primary
threats, but large hail and tornadoes will be possible.
- A flood watch has been issued for tonight into Friday morning
in areas that have recently received heavy rainfall. Even
relatively small amounts of rain in those areas could cause
issues.
- Minor flooding continues along portions of the Missouri
River. With increasing chances for heavy rain tonight, area
rivers and streams could rise to flooding levels again in the
coming days.
- Additional storm chances through Memorial Day weekend,
especially Saturday evening and Sunday. Severe weather could
be possible at times, but confidence in exact timing and
location is low.
&&
.DISCUSSION...
Issued at 358 PM CDT Thu May 23 2024
Fairly quiet early this afternoon, though a bit breezy, with
southeast winds gusting around 30 mph at times. Temperatures as of 3
PM were in the mid 70s to lower 80s.
Otherwise, the main story was a shortwave trough/cutoff low over WY
that will push east into the Dakotas this evening while a cold front
slides through the area, interacts with an unstable air mass, and
leads to a line of strong to severe storms. There could also be a
few showers and storms in southeast NE/southwest IA this evening (7-
10 PM) as moisture transport begins to ramp up and point into the
area, but the main line of storms doesn't look to move into our
coverage area until 11 PM or later. While current SPC mesoscale
analysis suggests very little instability in our area, that will
change quickly as the aforementioned moisture transport/low level
jet ramp up, with guidance indicating MUCAPE values in the 2000 to
3000 J/kg range across the area and similar ML/SBCAPE values not
lagging much farther south. Vertical shear profiles suggest storms
should stay organized, though the strongest deep layer shear looks
to lag behind the front and 0-3 km shear vectors aren't exactly
perpendicular to the line and are just under 30 kts, suggesting the
line could have a tendency to gust out and weaken in some locations.
On the other hand, 0-1 km shear is quite strong with impressive low
level hodograph curvature suggesting an enhanced tornado potential
along bowing segments that are oriented more perpendicular with the
0-3 km shear vectors and can become surface-based. So think the
biggest threat with this line will be damaging winds and localized
flooding (more on that soon), but can't rule out some short-lived
tornadoes and large hail.
Regarding the rain/flood potential, the aforementioned low level
moisture transport looks quite impressive and with precipitable
water values in the 1.5 to 1.75 inch range and warm cloud depths
near 3500 m, expect some efficient rain-producing storms. In
addition, latest CAM guidance suggests the southern end of the line
of storms is trending toward being oriented more west to east,
indicating some potential for training thunderstorms. Unfortunately,
this could take place in locations where we recently received 3 to
7+ inches of rain where it wouldn't take much to lead to further
flooding problems. Therefore, elected to issue a flood watch for
those areas that are most vulnerable to heavy rain, though much more
(maybe even all) of the area is expected to see at least some rain
overnight into early Friday.
Storms should exit to the east by 7-8 AM and give way to a fairly
sunny, but breezy day with highs in the upper 60s to lower 70s and
northwest winds gusting 20 to 30 mph. For the holiday weekend, we
should stay dry for a good chunk of Saturday, but shower and storm
chances return by the late afternoon/evening as a surface low tracks
east across KS and a warm front sneaks north into the forecast area.
There will be a threat for severe weather of all types in the
vicinity and south of the warm front, but questions still remain on
just how far north it makes it. As it stands, highest chances look
to remain south of Interstate 80, but definitely worth monitoring
the forecast, especially if you have outdoor plans.
Showers and a few storms could linger into Sunday, though there
could be some dry periods during the day as well. Guidance then
suggests we see some quick moving shortwave energy slide southeast
through the area sometime Sunday night/Monday bringing yet another
shot of some showers and storms. There remains quite a bit of spread
heading into the early/middle of next week, but there could be a
brief drier period sometime Monday-Wednesday as upper level ridging
approaches. However, overall long term consensus is that we could
stay fairly active with at least shower chances and highs mostly in
the 70s...very spring-like.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1211 AM CDT Fri May 24 2024
Generally, the timing of the storms that were previously
forecast appear in line, impacting KOFK 06-07z, KLNK 08-09z, and
KOMA 08-10z. Otherwise, southeasterly winds ahead of the line
of thunderstorms, but becoming northwesterly behind it. Those
northwesterly winds increase 20 to 30 knots 15-00z, then
becoming less than 06 knots after that.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch until 10 AM CDT this morning for NEZ033-034-
042>045-050>053.
IA...Flood Watch until 10 AM CDT this morning for IAZ043-055-056-
069.
&&
DISCUSSION...CA
AVIATION...DeWaldHazardous weather outlook, May 23, 4:03 PM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 403 PM CDT Thu May 23 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 403 PM CDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Flooding will be possible along the Missouri River downstream from Plattsmouth. There is a 80 to 90 percent chance of thunderstorms late this evening and overnight, with a 20 to 40 percent chance of severe storms. Damaging winds and flooding will be the primary threats, but there could also be some large hail and tornadoes. A flood watch is in effect into Friday morning for areas that have recently received heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Additional spotty thunderstorm chances are in the forecast periodically Friday through Monday over the Memorial Day weekend. Severe weather potential returns Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and overnight.
In the hours before
Local storm report, May 24, 12:33 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1233 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM Tstm Wnd Gst 4 E Albion 41.70N 97.93W
05/24/2024 M66 MPH Boone NE Public
Personal weather station.
&&
tsnLocal storm report, May 24, 1:19 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
119 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 AM Tstm Wnd Gst 1 NE Columbus 41.45N 97.34W
05/24/2024 M61 MPH Platte NE ASOS
KOLU ASOS.
&&
tsnLocal storm report, May 24, 1:27 AM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
127 AM CDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM Tstm Wnd Gst 3 WSW Richland 41.42N 97.27W
05/24/2024 M58 MPH Platte NE Public
Measured wind gust from a personal weather
station of 58 mph.
&&
BDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
6.5 hours before the tornado, 67 km from the path. May 24, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -100176 J/kg
- Surface CAPE
- 184 J/kg
- Mixed-layer LCL
- 2328 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.4 K/km
Omaha, NE (KOAX), 12:00Z
5.5 hours after it, 67 km from the path. May 24, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91020 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.0 K/km
The radar
The Omaha radar (KOAX), 67 km away, was scanning. The volume nearest the touchdown began at 06:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:51 UTC | TSTM WND GST 61 | 1 Ne Columbus | Platte, NE | KOLU ASOS. |
| 06:08 UTC | TORNADO | 3 E Tarnov | Platte, NE | A tornado developed about 3 miles east of Tarnov, knocking over center pivots and grain storage bins as it crossed agricultural field, producing EF-0 damage. The tornado lifted about 6.5 miles east of Tarnov. |
| 06:13 UTC | TORNADO | 1 Nne Columbus | Platte, NE | DELAYED REPORT: A likely tornado tracked from the north side of the Columbus airport, across open fields to the east. Several wooden power poles were snapped along 3rd Avenue. Winds north of the track were out of the NW |
| 06:17 UTC | TSTM WND GST 58 | 3 Wsw Richland | Platte, NE | Measured wind gust from a personal weather station of 58 mph. |
| 06:30 UTC | TORNADO | 5 Ssw Howells | Colfax, NE | The tornado developed 3 miles southwest of Howells, where it damaged a grain bin and flipped a center pivot. It moved northeast across agricultural fields between County Road T and County Road U. As it crossed County Roa |
| 06:37 UTC | TSTM WND GST 60 | 5 Ssw Howells | Colfax, NE | Personal weather station measured a 60 mph wind gust. |
| 06:41 UTC | TORNADO | 6 Ssw Dodge | Colfax, NE | TDS observed approximately 7 miles south-southwest of Dodge. |
| 06:50 UTC | FUNNEL CLOUD | Snyder | Dodge, NE | Snyder Fire Department reported a funnel cloud that passed over the top of the town. Time estimated by radar. |
| 06:50 UTC | TORNADO | Snyder | Dodge, NE | A brief tornado developed just south of Prenzlow Meats , damaging outbuilding and snapping and uprooting pine trees, producing EF-1 damage. The tornado continued east, flipping and mangling center pivot before dissipatin |
| 06:52 UTC | TORNADO | 2 Nw Scribner | Dodge, NE | tornado reported. |
| 06:54 UTC | TORNADO | 5 W Nickerson | Dodge, NE | Trained spotter says a tornado is on the ground. |
| 06:57 UTC | TSTM WND DMG | Snyder | Dodge, NE | About a third of the town of Snyder lost power as the storm moved through. Time estimated by radar. |
| 07:00 UTC | TSTM WND DMG | 2 Wnw Hooper | Dodge, NE | Microwave dishes were blown off a cell tower between Hooper and Scribner. Time estimated from radar. |
| 07:01 UTC | TSTM WND GST 69 | 5 Wsw Bancroft | Cuming, NE | Personal weather station recorded a 69 mph wind gust. |
| 07:02 UTC | TSTM WND GST 66 | 3 S Inglewood | Saunders, NE | 66 mph wind gust measured by a personal weather station. |
| 07:03 UTC | TORNADO | 2 Sse Inglewood | Saunders, NE | This was a very brief spin-up tornado that caused tree damage near Woodcliff Lake Community. |
| 07:05 UTC | TSTM WND DMG | 1 Nw Fremont | Dodge, NE | Several small limbs and branches down. |
| 07:08 UTC | TSTM WND DMG | 1 Nw Fremont | Dodge, NE | Large branch down. |
| 07:08 UTC | TSTM WND GST 67 | 3 W Nickerson | Dodge, NE | personal weather station. |
| 07:11 UTC | TSTM WND DMG | 2 Nw Fremont | Dodge, NE | Report from mPING: 3-inch tree limbs broken; Power poles broken. |
| 07:12 UTC | TSTM WND DMG | 3 N Arlington | Washington, NE | Roof torn off of outbuilding. |
| 07:12 UTC | TSTM WND GST 61 | 1 Ssw Fremont | Dodge, NE | |
| 07:14 UTC | TSTM WND GST 72 | 3 Sse Inglewood | Saunders, NE | personal weather station. |
| 07:17 UTC | TSTM WND GST 64 | 7 Nne Arlington | Washington, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 24, 2024
42 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 24 | 1:08 AM CDT | EF1 | Platte, NE | 11.8 | 700 | |||
| May 24 | 1:13 AM CDT | EF1 | Platte, NE | 1.3 | 50 | |||
| May 24 | 1:43 AM CDT | EF0 | Seward, NE | 0.0 | 20 | |||
| May 24 | 1:50 AM CDT | EF0 | Dodge, NE | 1.1 | 75 | |||
| May 24 | 2:03 AM CDT | EF0 | Saunders, NE | 0.1 | 20 | |||
| May 24 | 2:12 AM CDT | EF0 | Saunders, NE | 0.1 | 60 | |||
| May 24 | 2:18 AM CDT | EF0 | Washington, NE | 3.4 | 60 | |||
| May 24 | 2:18 AM CDT | EF0 | Washington, NE | 1.8 | 60 | |||
| May 24 | 2:25 AM CDT | EF0 | Sarpy, NE | 0.1 | 50 | |||
| May 24 | 2:32 AM CDT | EF0 | Sarpy, NE | 0.5 | 60 | |||
| May 24 | 2:35 AM CDT | EF0 | Sarpy, NE | 3.7 | 300 | |||
| May 24 | 2:41 AM CDT | EF1 | Harrison, IA | 0.7 | 150 | |||
| May 24 | 3:00 AM CDT | EF0 | Pottawattamie, IA | 0.3 | 60 | |||
| May 24 | 3:08 AM CDT | EF1 | Sevier, AR | 8.2 | 300 | $500,000 | ||
| May 24 | 3:10 AM CDT | EF0 | Montgomery, IA | 2.1 | 60 | |||
| May 24 | 3:13 AM CDT | EF0 | Shelby, IA | 0.1 | 40 | |||
| May 24 | 3:22 AM CDT | EF0 | Montgomery, IA | 1.2 | 30 | |||
| May 24 | 4:38 AM CDT | EF0 | Dallas, IA | 9.2 | 80 | $60,000 | ||
| May 24 | 4:42 AM CDT | EF0 | Boone, IA | 10.7 | 180 | $10,000 | ||
| May 24 | 4:53 AM CDT | EF0 | Polk, IA | 3.2 | 100 | $50,000 | ||
| May 24 | 4:57 AM CDT | EF0 | Warren, IA | 2.2 | 50 | $2,000 | ||
| May 24 | 5:07 AM CDT | EF0 | Polk, IA | 1.5 | 50 | $90,000 | ||
| May 24 | 5:10 AM CDT | EF1 | Hamilton, IA | 2.9 | 75 | $80,000 | ||
| May 24 | 5:56 AM CDT | EF1 | Keokuk, IA | 7.2 | 70 | |||
| May 24 | 6:26 AM CDT | EF1 | Washington, IA | 18.3 | 100 | |||
| May 24 | 6:45 AM CDT | EF1 | Washington, IA | 22.5 | 150 | |||
| May 24 | 6:55 AM CDT | EF1 | Muscatine, IA | 15.0 | 75 | |||
| May 24 | 7:12 AM CDT | EF0 | Johnson, IA | 0.1 | 50 | |||
| May 24 | 7:20 AM CDT | Unrated | Cedar, IA | 11.0 | 10 | |||
| May 24 | 7:30 AM CDT | EF1 | Cedar, IA | 15.0 | 50 | |||
| May 24 | 7:36 AM CDT | Unrated | Scott, IA | 0.1 | 10 | |||
| May 24 | 7:45 AM CDT | EF1 | Scott, IA | 15.3 | 50 | |||
| May 24 | 7:52 AM CDT | EF1 | Rock Island, IL | 20.2 | 50 | |||
| May 24 | 7:52 AM CDT | EF1 | Scott, IA | 7.2 | 50 | |||
| May 24 | 8:09 AM CDT | Unrated | Scott, IA | 0.8 | 10 | |||
| May 24 | 8:21 AM CDT | Unrated | Clinton, IA | 0.3 | 10 | |||
| May 24 | 8:50 AM CDT | Unrated | Henry, IL | 0.3 | 10 | |||
| May 24 | 9:12 AM CDT | Unrated | Whiteside, IL | 1.0 | 10 | |||
| May 24 | 9:31 AM CDT | Unrated | Bureau, IL | 0.5 | 10 | |||
| May 24 | 2:52 PM CDT | Unrated | Richland, ND | 0.5 | 10 | |||
| May 24 | 5:24 PM EDT | EF1 | Onslow, NC | 8.8 | 150 | |||
| May 24 | 7:05 PM CDT | EF1 | Bowie, TX | 1.8 | 275 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.